Alert archive / New Mexico / Flash Flood Warnings in 1997
Flash Flood Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 5, 1997, 5:48 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 1997, 5:48 PM MDT (23:48 UTC)
- Expired
- Aug 5, 1997, 7:50 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 052350 FFWELP NMC051-060150- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 548 PM MDT TUE AUG 5 1997 THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 750 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION ... IN SOUTHWESTERN NEW MEXICO ...NORTH CENTRAL SIERRA COUNTY SIERRA COUNTY LAW ENFORCEMENT IN TRUTH OR CONSEQUENCES REPORTS CUCHILLO CRREK IS RUNNING STRONG AT THIS TIME BUT STILL WITHIN BANKS. HEAVY RAINFALL HAS OCCURRED NORTH OF THE AREA AND ADDITIONAL RUN-OFF WILL OCCUR IN OTHER DRAINAGES. THIS RUN-OFF WILL CAUSE MINOR FLOODING IN THE TRUTH OR CONSEQUENCES AREA. IF FLASH FLOODING IS OBSERVED...ACT QUICKDLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:02 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 5, 2:02 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 PM MDT TUE AUG 5 1997 CONVECTION IS UP AND GOING EARLY TODAY. STORMS HAVE FIRED OVER THE SOUTHERN SACS IN RESPONSE TO DIFFERENTIAL HEATING, BUT WHAT'S A LITTLE UNUSUAL IS THAT WE HAVE A NORTHEAST FLOW THAT IS MOVING THE CONVECTION INTO FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO. THE HIGH OVER ARIZONA IS WRAPPING SOME MONSOON MOISTURE ACROSS THE FA. AND WITH 700 MB TROF TO THE SOUTHEAST OF ELP, I EXPECT CHANCE OF CONVECTION TO BE PRETTY GOOD FOR ELP AND SURROUNDING AREA ALONG WITH THE USUAL CONVECTION OVER THE MOUNTAIN WITH A LESSER CHANCE OF T-STORM OVER THE WESTERN PART OF THE CWA TONIGHT. MOISTURE WILL NOT BE IN A HURRY TO LEAVE SO I WILL KEEP SOME KIND OF DECENT POPS IN THE FORECAST. NO STRONG SURFACE GRADIENT TO DRIVE WINDS BUT I DO EXPECT THEM TO BECOME A LITTLE MORE SOUTHEASTERLY OVER THE NEXT 24 HOURS. GUIDENCE TEMPS LOOK GOOD. BEST CHANCE FOR STORMS TOMORROW WILL BE OUT WEST AS MOISTURE ACCESS REMAINS THE STRONGEST THERE. BRICE/15 SILVER CITY EB 61/ 84/ 61/ 86 4333 TRUTH OR CONSEQUENCES EB 67/ 87/ 67/ 89 3232 ALAMOGORDO EB 67/ 90/ 67/ 92 3232 CLOUDCROFT EB 50/ 69/ 50/ 71 2424 LORDSBURG EB 66/ 90/ 66/ 92 3232 DEMING EB 67/ 90/ 67/ 92 3232 LAS CRUCES EB 67/ 89/ 67/ 91 4232 EL PASO EB 70/ 91/ 70/ 93 4232
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:07 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 33 min |
Nearby
Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.